Side effects of medication top threat to NFL career
Sunday, October 6, 2002
Khiawatha Downey, deceptively agile at 6-foot-4 and 315 pounds, has many qualities that are desired in an offensive lineman, and one that isn't -- multiple sclerosis.
Downey, a junior at Division II Indiana University of Pennsylvania, has battled the degenerative disease for two years, self-injecting weekly doses of a prescription drug that makes his head throb, his legs weak and his stomach do flip-flops for a couple of days.
He figures that taking the drug is better than doing nothing to treat a disease that affects 2 million people worldwide and can cause a continuing loss of muscle control, lingering weakness and vision problems.
The treatments also keep alive his dream of playing in the NFL.
For now, his primary concern isn't with the disease, since no symptoms are evident yet. His battle is with the side effects of the medication, Avonex, which he injects each Sunday night.
"There's a list of, like, 75 different side effects, but I'd say about 10 affect me the most," Downey said. "I'll just get to the point where I can't hit anyone anymore. I just get real fatigued."
The side effects, however, haven't stopped Downey from contributing at IUP, which was ranked No. 13 in Division II with a 4-1 record last week, even if they have made it more difficult for him to show off what coach Frank Cignetti calls NFL-caliber skills.
"His skills are innate -- the good Lord blessed him . . . but we can't get him condition-wise and physically the way we'd like to have him," Cignetti said. "I look at him like a guy who's been in chemo(therapy) -- he's going to have a couple of tough days every week."
The coach knows something about that, having been diagnosed with lymphomatoid cancer in 1979. He was in chemotherapy until 1982, all while serving as head coach at West Virginia.
He insists Downey isn't just dreaming when he talks of the NFL. IUP already has two alumni playing in the pros: Chris Villarial, a seventh-year offensive guard for the Chicago Bears, and John Jones, a third-year reserve tight end for the Baltimore Ravens.
Downey was recruited by Pitt, North Carolina State and several other schools out of Northern Nash Senior High School near Rocky Mountain, N.C. He chose Division I Pitt, joining the lineup in 1999 as a redshirt freshman, but was suspended for a team rules violation after two years.
He transferred to IUP in January. Neither he nor Pitt officials would comment on the reasons for his suspension.
While at Pitt, Downey had an MRI done to determine why he had frequent "stingers" -- painful nerve injuries in the neck and shoulders. Although the reason for the stingers was not determined, tests revealed scarred areas in his central nervous system that are caused by multiple sclerosis, said Dr. David Stone, team doctor for Pitt.
"It was serendipity that we found it," Stone said.
As long as Downey remains on the medication, doctors said, he should be able to live his life relatively symptom-free.
"The way I look at it is this: I was in Pittsburgh a month-and-a-half ago, and I saw a lady, she was in a wheelchair, and there was a man and he was behind her pushing -- and I noticed he was blind," Downey said. "It got me to thinking, there's always someone worse off than you, so you might as well keep you're head up and keep going."
In the meantime, Downey has learned a lot about MS, doing his own research. It was that -- as well as talks with a former Pitt teammate, Ryan Smith, whose mother has MS -- that persuaded him to take the drug despite the side effects.
"Every time it's scary. I don't know why because I've done it so many times, but sticking an inch-and-a-quarter needle in your leg, it's still scary. Every time," Downey said.
But not as scary as letting his NFL hopes fade away.
"If I play well, the word will get out," Downey said. "The doctors have
said I can keep playing football, and as long as I keep taking the injections,
I'll have a good life."
© 2002, Associated Press